Gadolinium Toxicity

Home » Posts tagged 'Symptoms'

Tag Archives: Symptoms

Viewpoint Categories

Doctors with self-diagnosed Gadolinium Deposition Disease

A recent study by Semelka and Ramalho allowed 9 physicians with self-diagnosed gadolinium deposition disease (GDD) to report their own experience. The physicians included 7 females and 2 males. Symptoms developed after a single injection in one doctor and after multiple injections in the other eight. The precipitating agent included both linear and macrocyclic gadolinium-based contrast agents (GBCAs). Eight of the physicians reported that they were compelled to change their practice of medicine.

The study, Physicians with self-diagnosed gadolinium deposition disease: a case series, found that in various physicians, GDD showed common features and had a substantial impact on daily activity. The most consistent symptoms reported were a burning sensation, brain fog, fatigue, distal paresthesia, fasciculations, headache, and insomnia.

My thoughts –

The symptoms described by the physicians are similar to those reported in our 2014 Symptom Survey, and those symptoms continue to be reported by newly affected people who join our Gadolinium Toxicity support group or one of the other online patient groups.

If we accept that these self-reported cases of gadolinium deposition disease were induced by the toxic effects of retained gadolinium, which I believe that they were, then it seems that the symptoms reported by patients after their MRIs with a GBCA must also be recognized as being gadolinium-induced.

As Drs. Semelka and Ramalho said in their conclusion, “physicians are educated reporters on disease, so their personal descriptions should spark interest in further research.” I agree.

Interestingly, Hubbs Grimm and I concluded our 2014 Symptom Survey paper by saying, “the results of the Symptom Survey and Gadolinium Retention Update presented here should stimulate further professional investigation into gadolinium retention in all patient populations including those with normal renal function.” Here we are 7 years later in 2021 and researchers still have not connected patient symptoms after contrast-enhanced MRIs to the known toxic effects of gadolinium.  Why is that?

Sharon Williams
_________________________________

References:
Semelka, R., & Ramalho, M. (2021). Physicians with self-diagnosed gadolinium deposition disease: a case series. Radiol Bras. Retrieved from http://www.rb.org.br/detalhe_aop.asp?id=3328

Williams, S., & Grimm, H. (2014). Gadolinium Toxicity: A Survey of the Chronic Effects of Retained Gadolinium from Contrast MRIs. Retrieved from https://gdtoxicity.files.wordpress.com/2014/09/gd-symptom-survey.pdf

Can Symptoms of Gadolinium Toxicity be explained?

 

On August 25, 2020, I wrote an open letter to the FDA, Radiologists and Researchers about the symptoms of gadolinium toxicity that have not, as yet, been recognized by the FDA or medical community as being caused by retained gadolinium (Gd).  I believe part of the problem stems from the fact that histopathological examination has not found any evidence that deposited Gd caused “harm” in the brain. However, the lack of physical evidence and abnormal blood tests does not mean that harmful events have not taken place in patients’ bodies. What if gadolinium affected the function of cells, especially nerve cells, and triggered a cascade of adverse events, experienced by the person as decidedly abnormal and unpleasant sensations? Would that be easily detected on histological examination of tissue, or blood tests?

In my letter, I reviewed facts that we already know about Gd from the literature, in terms of both its retention after contrast administration and its effects at a cellular level. Given that Gd has been shown to induce mitochondrial toxicity, interfere with ion channels, create neuronal hyperexcitability, and affect inflammatory processes, could Gd be affecting not only the part of the brain that controls many processes, but also peripheral and autonomic nerve endings, as well as dorsal root ganglia, to produce the many and varied symptoms that patients are experiencing? 

We know that retention of Gd has been demonstrated in humans, that unexplained symptoms are occurring, and the neuronal effects of Gd have been demonstrated experimentally. Could it just be that the connection has not yet been made, and when considered together, all these facts might explain how patients’ symptoms are being caused by retained Gd from gadolinium-based contrast agents (GBCAs)?

I believe many symptoms of gadolinium toxicity can be explained by Gd-induced small fiber neuropathy (SFN) and long-standing neuropathic pain. Interestingly, as you will see in my letter, many symptoms of SFN are the same as the clinical symptoms associated with nephrogenic systemic fibrosis (NSF), which makes sense to me since the cause is the same.

Symptoms of Gadolinium Toxicity: Can their cause be explained? is available for download as a PDF and it will be posted in Our Research in the Research section of our website.  The reason for making my letter available to the public now is to inform doctors, researchers, and affected patients about gadolinium-related facts that do not seem to be widely recognized. My hope is that more research will be conducted that involves evaluation and testing of patients who have retained gadolinium and are experiencing SFN-like symptoms, which, until now, have been unexplained and perplexing to clinicians who are not familiar with the potential toxic effects of retained gadolinium.

Sharon Williams

Study finds GBCAs induce Mitochondrial Toxicity and Cell Death

A preclinical study by Bower et al. found that gadolinium-based contrast agents (GBCAs) have a toxic effect on mitochondrial respiratory function and cell viability in human neurons.  The study, Gadolinium-Based MRI Contrast Agents Induce Mitochondrial Toxicity and Cell Death in Human Neurons, and Toxicity Increases with Reduced Kinetic Stability of the Agent, was published online ahead of print in Investigative Radiology.  For the study, neurons modeling a subset of those in the basal ganglia were tested, because the basal ganglia region is one of two brain regions that displays the greatest T1-dependent signal hyperintensity changes.  Multiple studies have shown that T1-signal intensity changes in the brain are the result of gadolinium deposition.  The authors noted that there is increasing evidence that all agents (linear and macrocyclic) remain in human brain tissue for some period of time, where they may be taken up into various cell types, including glia and neurons.

Reports of possible clinical symptoms experienced by patients after a contrast-enhanced MRI have been published. However, until this study, it was unknown whether GBCAs induce toxic effects on the cellular function of human neurons.  This study provides the first definitive evidence that GBCAs induce mitochondrial toxicity and cell death in cultured human neurons.  The authors said that the “magnitude of the measured toxicity broadly increases as the kinetic stability of the contrast agent decreases, and the lower stability agents induce toxicity at concentrations that fall within the range detected in some autopsy patients”.  “For all agents, the magnitude of the toxicity increases with concentration.” (more…)

Clinical Criteria for Gadolinium Deposition Disease has been revised

On May 12, 2018, Dr. Richard Semelka revised the primary clinical diagnostic findings for Gadolinium Deposition Disease (GDD).  While the revision is being made sooner than anticipated, Dr. Semelka said it is based on well-informed recommendations from “patient experts” on the disease, and observations from 2 physician sufferers.  There are 5 symptoms that stand out to Dr. Semelka as critical diagnostic findings for GDD.  It is imperative that individuals have at least 1 of the symptoms, but he prefers to see 4/5 to make certain of the diagnosis.  Note that a 24-hour gadolinium urine test, performed 30 days or more after an MRI with a gadolinium-based contrast agent (GBCA), is still part of the diagnostic criteria for GDD.

The revised main clinical criteria for Gadolinium Deposition Disease, as described by Dr. Semelka are:

  1. Intense burning of the skin and skin substrate.Arising in early stage (early on after GBCA): This can be an all over feeling in the body, but often may be localized to the trunk region or distal extremities.
  2. Intense boring pain in bones or joints. Arising in early stage (early on after GBCA): This can be any bones or any joints. Often the joints may be peripheral but can also be large joints like the knee or hip. Any bones can have severe point pain, but rib pain is quite distinctive for the disease.
  3. Brain fog. Arising in early stage (early on after GBCA): Many terms have been used for this: mental confusion sounds more scientific, but brain fog gets the point across well and succinctly.
  4. Muscle vibrations (muscle fasciculations) and skin pins and needles/tingling (early on after GBCA). These symptoms may represent part of the same process that is causing brain fog. Muscle vibrations/twitching and pins and needles skin sensations generally reflect nerve disease (neuropathy).
  5. Distal arm and leg skin/skin substrate thickening, discoloration, and pain. Arising in the subacute stage (2 weeks +): This is very much like the principal features of NSF, but generally less severe. Instead of woodiness, doughiness; instead of redness, pinkness; instead of extreme joint contractures, stiffness of joints and decreased range of motion. This symptom complex should be expected.

(more…)

<span>%d</span> bloggers like this: